Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 86, NWS Duluth, MN

July 5, 2016Cass County, Itasca County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 5, 2016, 5:37 PM CDT for Cass County, Itasca County, Saint Louis County, Minnesota. It was in force for 38 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2016, 5:37 PM CDT (22:37 UTC)
Expired
Jul 5, 2016, 6:15 PM CDT
In force
38 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cass County, MN, Itasca County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 108 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:45 PM CDTTSTM WND GST 55Bigfork, MNESTIMATED 50-55 MPH WIND GUST.
Jul 5, 5:45 PM CDTTSTM WND GST 701 E Zemple, MNESTIMATED 70 MPH WIND GUSTS. LOTS OF TREES DOWN ACROSS COUNTY ROADS IN AND NEAR DEER RIVER.
Jul 5, 5:57 PM CDTTSTM WND GST 592 N Bigfork, MNMESONET STATION EFFM5.
Jul 5, 6:00 PM CDTTSTM WND DMG5 Nnw Grand Rapids, MNPHOTOS OF MULTIPLE TREES DOWN IN THE AREA. LARGEST TREES WERE 2 TO 3 FEET IN DIAMETER. TIME ESTIMATED BY RADAR.
Jul 5, 6:02 PM CDTTSTM WND DMG2 S Grand Rapids, MN6 TO 8 INCH DIAMETER TREES DOWN. TIME ESTIMATED BY RADAR.
Jul 5, 6:07 PM CDTTSTM WND GST 592 N Bigfork, MNMESONET STATION EFFM5.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

264 
WUUS53 KDLH 052237
SVRDLH
MNC021-061-137-052315-
/O.NEW.KDLH.SV.W.0086.160705T2237Z-160705T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
537 PM CDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ST. LOUIS COUNTY IN NORTHEASTERN MINNESOTA...
  NORTHEASTERN CASS COUNTY IN NORTH CENTRAL MINNESOTA...
  ITASCA COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 615 PM CDT

* AT 536 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR EFFIE TO 6 MILES NORTHEAST OF DEER RIVER TO
  NEAR BOY RIVER...MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HIBBING...GRAND RAPIDS...CHISHOLM...MOUNTAIN IRON...COHASSET...
  COLERAINE...KEEWATIN...BUHL...NASHWAUK...DEER RIVER...SWAN RIVER...
  COOK... MARCELL...BIGFORK...TACONITE...MEADOW BROOK...WARBA...
  EFFIE...AND BOY RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING.  GET OFF AREA LAKES IMMEDIATELY AND SEEK SHELTER IN A
STURDY BUILDING ON SHORE!  STAY AWAY FROM TREES...IF POSSIBLE.

&&

LAT...LON 4789 9257 4739 9272 4704 9293 4709 9422
      4740 9393 4788 9375
TIME...MOT...LOC 2236Z 274DEG 51KT 4782 9359 4742 9374 4713 9407 

HAIL...0.88IN
WIND...60MPH
 
$$
 MILLER
2 follow-up statements
587 
WWUS53 KDLH 052251
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
551 PM CDT TUE JUL 5 2016

MNC021-061-137-052315-
/O.CON.KDLH.SV.W.0086.000000T0000Z-160705T2315Z/
ST. LOUIS MN-CASS MN-ITASCA MN-
551 PM CDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WEST CENTRAL ST. LOUIS...NORTHEASTERN CASS AND ITASCA COUNTIES...

AT 550 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES WEST OF TOGO TO 8 MILES NORTHWEST OF
COLERAINE TO NEAR REMER...MOVING EAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. TREES WERE REPORTED BLOWN DOWN ALONG WITH
         NICKEL SIZE HAIL NORTHWEST OF BALL CLUB WITH THESE STORMS.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HIBBING...GRAND RAPIDS...CHISHOLM...MOUNTAIN IRON...COHASSET...COLERAINE...
KEEWATIN...BUHL...NASHWAUK...DEER RIVER...SWAN
RIVER...COOK...MARCELL... BIGFORK...TACONITE...MEADOW
BROOK...WARBA...EFFIE...AND PENGILLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. GET OFF AREA LAKES IMMEDIATELY AND SEEK SHELTER IN A
STURDY BUILDING ON SHORE!  STAY AWAY FROM TREES...IF POSSIBLE.

&&

LAT...LON 4789 9257 4739 9272 4704 9293 4712 9410
      4745 9380 4788 9363
TIME...MOT...LOC 2248Z 274DEG 51KT 4781 9337 4741 9352 4712 9385 

HAIL...0.88IN
WIND...60MPH
 
$$
 MILLER
402 
WWUS53 KDLH 052303
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
603 PM CDT TUE JUL 5 2016

MNC021-052312-
/O.CAN.KDLH.SV.W.0086.000000T0000Z-160705T2315Z/
CASS MN-
603 PM CDT TUE JUL 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA TO THE EAST. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4789 9257 4739 9272 4704 9293 4711 9376
      4737 9375 4788 9346
TIME...MOT...LOC 2302Z 267DEG 45KT 4782 9316 4743 9330 4712 9361 

$$

MNC061-137-052315-
/O.CON.KDLH.SV.W.0086.000000T0000Z-160705T2315Z/
ST. LOUIS MN-ITASCA MN-
603 PM CDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WEST CENTRAL ST. LOUIS AND EASTERN ITASCA COUNTIES...

AT 603 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TOGO TO 6 MILES NORTHWEST OF NASHWAUK TO 8 MILES
SOUTHWEST OF GRAND RAPIDS...MOVING EAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HIBBING...GRAND RAPIDS...CHISHOLM...MOUNTAIN IRON...COHASSET...COLERAINE...
KEEWATIN...BUHL...NASHWAUK...SWAN RIVER...COOK...TACONITE...MEADOW BROOK...
WARBA...PENGILLY...POKEGAMA DAM...GUNN...TOGO...AND PERCH LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING.  GET OFF AREA LAKES IMMEDIATELY AND SEEK SHELTER IN A
STURDY BUILDING ON SHORE!  STAY AWAY FROM TREES...IF POSSIBLE.

&&

LAT...LON 4789 9257 4739 9272 4704 9293 4711 9376
      4737 9375 4788 9346
TIME...MOT...LOC 2302Z 267DEG 45KT 4782 9316 4743 9330 4712 9361 

HAIL...0.75IN
WIND...60MPH
 
$$
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:50 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 5, 3:50 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
350 PM CDT TUE JUL 5 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 350 PM CDT Tue Jul 5 2016

At 330 PM, skies were mostly cloudy across northeast Minnesota,
while it was mostly sunny across northwest Wisconsin and portions
of far northeast Minnesota. Temperatures were generally in the
80s, with the highest temps at 3 pm being 88 degrees. Two Harbors
had the highest heat index value in our CWA at 94 degrees.

The main focus for tonight will be the potential for severe
thunderstorms. Ongoing severe thunderstorms over west central
Minnesota at this time. The consensus of the CAM's has been to
continue development in this area, with discrete cells gradually
morphing into a squall line that will push eastward across central
Minnesota. A tornado watch was recently issued for areas just
south of our southwest, and we may see another watch issued for
points east and potentially a bit north yet this afternoon or
early evening. The chances are increasing for a big wind event,
especially south of our CWA, but possibly including portions of
our southern CWA. Other showers and thunderstorms will develop
across the remainder of northeastern Minnesota, and there could
potentially be some isolated severe storms.

The showers and thunderstorms will then move east out of the area
as the night wears on, leaving a bit of a reprieve on Wednesday.
Highs will be in the upper 70s to lower 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 350 PM CDT Tue Jul 5 2016

By Wednesday the northland will be in a short lull between systems
until another Central Plains low develops and moves toward the
area.

First low, the upper level pattern will become more amplified with
the British Columbia trof digging into the pacific northwest then
scoot along the international border through the rest of the week.
In the meantime, a warm frontal boundary will set up across
Missouri Wednesday night then it will push north and into MN and
WI Thursday. With strong warm air advection across the front,
there will be an increasing chance of rain late Wednesday night
and Thursday. By Thursday Night and Friday we are seeing a couple
different solutions at the surface with the NAM bring the warm
front north through northern WI and into the Arrowhead while the
GFS and ECMWF are more progressive with the system and swing it
straight east and over Lake Michigan by Friday afternoon. Based on
the fairly progressive upper air pattern, think leaning toward the
latter two. However, with the sfc low over Lake Michigan and the
upper low over MN the northland will still be in some good
cyclonic flow. This will keep the chances of rain going until
later Friday night and Saturday. A ridge of high pressure will
bring a relatively dry weekend, then back to rain chances early in
the next work week as another closed upper low advances from the
west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1240 PM CDT Tue Jul 5 2016

VFR conditions will prevail across the region this afternoon, but
thunderstorms will develop across northern MN later this
afternoon ahead of a very strong cold front. The storms will then
move into northern WI early this evening. Some of the storms
could cause widespread dangerously strong winds and hail. There
could be some light fog early in the morning after the storms move
out.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  81  59  66 /  50   0  10  30
INL  55  81  56  77 /  40  10  10  50
BRD  59  81  61  76 /  50  10  30  60
HYR  62  82  59  78 /  70  10  10  50
ASX  61  82  58  72 /  70  10   0  40

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...DAP
LONG TERM...CLC
AVIATION...clc
Hazardous weather outlook, Jul 5, 1:20 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
120 PM CDT TUE JUL 5 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061145-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
120 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT. SEVERE STORMS ARE POSSIBLE...ESPECIALLY SOUTH OF A
HIGHWAY 2 CORRIDOR. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL
WILL BE POSSIBLE WITH THE SEVERE STORMS. AN ISOLATED TORNADO IS
ALSO POSSIBLE...ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED THURSDAY INTO FRIDAY...WITH
LOCALLY HEAVY RAINFALL POSSIBLE. FLOODING IS POSSIBLE WHERE
MULTIPLE THUNDERSTORMS OCCUR.

THUNDERSTORMS ARE AGAIN EXPECTED LATE SUNDAY INTO MONDAY...WITH
STRONG TO SEVERE THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS WILL LIKELY BE NEEDED BY LATE AFTERNOON.

LSZ121-140>148-061145-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
120 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR THIS
AFTERNOON INTO THE EVENING. SOME OF THE STORMS MAY BE STRONG TO
SEVERE...ESPECIALLY OVER THE SOUTHERN PORTION OF THE LAKE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A LOW CHANCE FOR THUNDERSTORMS LATE THURSDAY INTO FRIDAY
ACROSS WESTERN LAKE SUPERIOR...BUT THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

INCREASING NORTHEASTERLY WINDS ACROSS WESTERN LAKE SUPERIOR THURSDAY
NIGHT MAY RESULT IN BUILDING WAVES...LEADING TO HAZARDOUS
CONDITIONS FOR SMALL CRAFT.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 5, 4:45 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
445 PM CDT TUE JUL 5 2016

MNZ018-025-052200-
NORTH CASS-NORTH ITASCA-
445 PM CDT TUE JUL 5 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CASS AND
NORTHWESTERN ITASCA COUNTIES...

AT 444 PM CDT...A STRONG THUNDERSTORM WAS NEAR LAVINIA...OR 7 MILES
EAST OF BEMIDJI...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SQUAW LAKE...LAKE WINNIBIGOSHISH...CASS LAKE...DECKER LAKE...SCHLEY...
DIXON LAKE AND ROSY.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4741 9467 4741 9442 4769 9442 4773 9407
      4736 9409 4735 9467
TIME...MOT...LOC 2144Z 267DEG 40KT 4752 9472

 MILLER
Local storm report, Jul 5, 5:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
537 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     7 NNW BALL CLUB         47.43N 93.97W
07/05/2016                   ITASCA             MN   TRAINED SPOTTER

            COUPLE OF 8 TO 10 INCH DIAMETER TREES DOWN. POWER OUT.

&&

WL

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:00 PM CDTSpecial Weather StatementDLHKoochiching30 min
Jul 4, 10:21 PM CDTSpecial Weather StatementDLH24 min
Jul 4, 10:42 PM CDTSpecial Weather StatementDLH33 min
Jul 4, 11:05 PM CDTSpecial Weather StatementDLH25 min
Jul 4, 11:23 PM CDTSpecial Weather StatementDLH37 min
Jul 4, 11:50 PM CDTSpecial Weather StatementDLHLake25 min
Jul 5, 12:14 AM CDTSpecial Weather StatementDLHLake31 min
Jul 5, 12:33 AM CDTSpecial Weather StatementDLHCook27 min
Jul 5, 12:53 AM CDTSpecial Weather StatementDLHCook37 min
Jul 5, 4:45 PM CDTSpecial Weather StatementDLH15 min
Jul 5, 5:01 PM CDTSevere Thunderstorm WarningDLHCass, Itasca44 min
Jul 5, 6:15 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca, Saint Louis45 min
Jul 5, 6:55 PM CDTSevere Thunderstorm WarningDLHSaint Louis50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.